MAUDE Adverse Event Report: KARL STORZ SE & CO. KG FASCIAL CLOSURE INSTRUMENT, 2.8MM, 17CM

KARL STORZ SE & CO. KG FASCIAL CLOSURE INSTRUMENT, 2.8MM, 17CM
Model Number 26173AM
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while closing the trocar site during a laparoscopic sleeve gastrectomy, the jaw of the berci needle broke off of the instrument and became stuck in the subcutaneous tissue.Surgery was stopped and x-ray was called in with a portable machine.The broken piece was located under fluoroscopy and removed from the subcutaneous tissue.After surgery, and before leaving the room, an additional x-ray was taken and read- the x-ray was determined to be clear without any retained objects.The broken item will be taken to risk management for further evaluation.Soft tissue injury to abdomen.Customer support will continue to follow the instruction for use- surgeon states that during this procedure he was trying to go through mesh.There's a possibility the distal tip of the berci caught the mesh and with pressure applied may have caused the issue.Temporary harm-minimal.Device failed (e.G.Broke, couldn't get it to work or stopped working); device malfunction- that is, the device did not do what it was supposed to do.
 
Additional Manufacturer Narrative
The previous reportability decision for this event was reversed based on a retrospective review.The complaints describe issues with 26173am (device,subcutaneous fascia closure).Tt was reported that pieces of the device broke off during a procedure.In both cases, additional medical intervention (x-ray, fluoroscopy) was necessary to locate and retrieve the pieces.In one case a soft tissue injury was reported.A complaint history review (from the last two years (b)(6) 2021 - (b)(6) 2023) yielded two com-plaints that describe similar malfunction (tip broke off while closing wound; endoclose device broke off inside the pt) of the device 26173am that have been filed as mdr no negative impact on the state of health had been reported, but the incidents were determined to be reportable due to a similar case in which the tip of the device remained in the patient.Thus, also for the complaints under consideration, the malfunction of pieces breaking off should be evaluated as having the potential, if it recurs, to contribute to or cause a serious injury.The product has not been returned.The facility received the product on multiple outbounds from 2017 to 2021.The event is filed under internal karl storz complaint id: (b)(4).

Brand Name
FASCIAL CLOSURE INSTRUMENT, 2.8MM, 17CM
Common Device Name
FASCIAL CLOSURE INSTRUMENT
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM  78532
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM   78532
Manufacturer Contact
anja fair
2151 e grand ave
el segundo, CA 
MDR Report Key17402025
Report Number9610617-2023-00186
Device Sequence Number7493795
Product Code GCJ
UDI-Device Identifier04048551097755
UDI-Public4048551097755
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K942612
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number26173AM
Device Catalogue Number26173AM
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2023
Initial Report FDA Received Date07/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown